Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Birmingham, AL

March 1, 2017Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 5:02 PM CST for Cleburne County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:02 PM CST (23:02 UTC)
Expired
Mar 1, 2017, 5:30 PM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 107 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 3:43 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS54 KBMX 012302
SVRBMX
ALC029-012330-
/O.NEW.KBMX.SV.W.0041.170301T2302Z-170301T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
502 PM CST WED MAR 1 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cleburne County in east central Alabama...

* Until 530 PM CST

* At 501 PM CST, a severe thunderstorm was located near Jacksonville,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fruithurst, Muscadine, Mars Hills, Liberty Hill, Oak Level,
  Sweetwater Lake and Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for east central
Alabama.

LAT...LON 3372 8564 3377 8564 3378 8562 3379 8562
      3379 8560 3380 8560 3380 8559 3384 8559
      3385 8564 3388 8564 3388 8560 3389 8560
      3389 8553 3390 8553 3393 8539 3372 8535
TIME...MOT...LOC 2301Z 263DEG 47KT 3380 8567 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
1 follow-up statement
474 
WWUS54 KBMX 012314 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
514 PM CST WED MAR 1 2017

ALC029-012330-
/O.CON.KBMX.SV.W.0041.000000T0000Z-170301T2330Z/
Cleburne AL-
514 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR NORTHEASTERN CLEBURNE COUNTY...

At 514 PM CST, severe thunderstorms were located along a line
extending from near Mars Hills to near Heflin, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fruithurst, Muscadine, Mars Hills, Oak Level, Sweetwater Lake and
Coleman Lake And Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3372 8561 3390 8548 3392 8539 3372 8535
TIME...MOT...LOC 2314Z 273DEG 41KT 3384 8545 3369 8558 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 1, 3:07 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
307 PM CST Wed Mar 1 2017

.SHORT TERM...
Tonight.

A narrow band of thunderstorms across northwest Alabama will
continue to track southeast this afternoon and evening. The
primary threat with these storms has been large hail, due to
decent mid level lapse rates and mid level rotation within some of
the stronger storms. With surface temperatures in the upper 70s
to lower 80s and surface dewpoints in the 60s, the air mass is
moderately unstable with CAPE values near 1000 j/kg. Despite
strong low level shear, directional shear is not favorable for
tornadic storms, and tornado threat is very low at this time. Even
though the cold front is not far behind the line of convection,
temperatures do not drop very much behind the front. The air mass
does dry out quickly with surface dewpoints already in the 40s
across northeast Mississippi. The line of convection will be just
north of the I-85 corridor by 6 pm and likely out of our southeast
counties by 9 pm. Clearing and much cooler overnight with lows in
the 40s.

58/rose

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A pre-frontal band of thunderstorms will track southeast across
Central Alabama this afternoon and evening. A few of these
thunderstorms could become strong to severe. Much cooler and drier
conditions are expected for Thursday and Friday. There are no
fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     40  58  34  56  31 /  20   0   0   0   0
Anniston    42  59  35  58  32 /  50   0   0   0   0
Birmingham  42  60  36  58  34 /  20   0   0   0   0
Tuscaloosa  41  62  37  61  35 /  10   0   0   0   0
Calera      42  61  37  60  35 /  30   0   0   0   0
Auburn      46  61  37  61  36 /  80   0   0   0   0
Montgomery  49  64  39  64  36 /  80   0   0   0   0
Troy        49  63  37  64  35 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 4:39 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
439 PM CST Wed Mar 1 2017

ALZ011>015-017>050-030145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
439 PM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe thunderstorms are possible through 10 PM generally along and
south of I-59 through 10 pm. Large hail and damaging straight line
winds are the main threats, but a brief tornado is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
needed this evening.

In the hours before

Local storm report, Mar 1, 4:29 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     1 WSW BOLIGEE           32.75N 88.04W
03/01/2017                   GREENE             AL   PUBLIC

            TREES, POWER LINES DOWNED.

&&

GMS
Special weather statement, Mar 1, 4:31 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CST WED MAR 1 2017

ALZ024-025-012300-
Jefferson AL-Shelby AL-
431 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY AND SOUTH CENTRAL
JEFFERSON COUNTIES UNTIL 500 PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm over
Bessemer, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoover, Bessemer, Pelham, Helena, Chelsea, Indian Springs Village,
Westover, Riverchase, Patton Creek, Oak Mountain State Park, Hoover
Metropolitan Stadium, Ross Bridge, Riverchase Galleria, Oak Mountain
Amphitheater, Joe Tucker Park, Bent Brook Golf Club, Bessemer
Airport, Lake Cyrus, Hoover Veterans Park and Promenade Tannehill.

LAT...LON 3330 8700 3340 8697 3338 8652 3324 8655
TIME...MOT...LOC 2230Z 271DEG 44KT 3334 8694

87/GRANTHAM
Local storm report, Mar 1, 4:42 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             EPES                    32.69N 88.12W
03/01/2017  U0.25 INCH       SUMTER             AL   PUBLIC

            TREE DOWNED ONTO POWERLINES.

&&

GMS
Local storm report, Mar 1, 4:48 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             1 WSW WARRIOR           33.81N 86.82W
03/01/2017  U1.00 INCH       JEFFERSON          AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 1, 4:52 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     EPES                    32.69N 88.12W
03/01/2017                   SUMTER             AL   PUBLIC

            TREE DOWNED ONTO POWERLINES.

&&

GMS
Local storm report, Mar 1, 4:56 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     3 SSE NEELY HENRY DAM   33.74N 86.04W
03/01/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREE DOWNED.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:06 PM CSTSevere Thunderstorm WarningBMXMarion24 min
Mar 1, 2:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Mar 1, 2:09 PM CSTSpecial Weather StatementBMXWinston51 min
Mar 1, 2:15 PM CSTSevere Thunderstorm WarningBMXWalker, Winston45 min
Mar 1, 2:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker53 min
Mar 1, 2:55 PM CSTSevere Thunderstorm WarningBMXBlount23 min
Mar 1, 3:22 PM CSTSpecial Weather StatementBMXJefferson53 min
Mar 1, 3:28 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 1, 3:29 PM CSTSevere Thunderstorm WarningBMXHale31 min
Mar 1, 3:44 PM CSTSevere Thunderstorm WarningBMXBibb46 min
Mar 1, 3:48 PM CSTSpecial Weather StatementBMXJefferson42 min
Mar 1, 3:55 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Mar 1, 4:00 PM CSTSpecial Weather StatementBMXSt. Clair45 min
Mar 1, 4:04 PM CSTSpecial Weather StatementBMXSumter56 min
Mar 1, 4:12 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 1, 4:18 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair57 min
Mar 1, 4:21 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Mar 1, 4:31 PM CSTSpecial Weather StatementBMXShelby29 min
Mar 1, 4:42 PM CSTSevere Thunderstorm WarningBMXPerry37 min
Mar 1, 4:49 PM CSTSevere Thunderstorm WarningBMXCoosa56 min
Mar 1, 5:51 PM CSTSevere Thunderstorm WarningBMXTallapoosa24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.